My history is as follows: 10+ years phobic anxiety/OCD managed with Zoloft 75mgs. I am 30, excellent weight, female, non-smoker and relatively fit.
At doctor's visits despite being quite anxious, my BP has only ever spiked to 155/90 which I am okay with given my BP is normal otherwise.
Just recently, however, I have reduced the zoloft and added 5mgs of Inderal to help with the symptoms of phobic situations. This has been fantastic as the Inderal seems to take the scary symptoms away.
The problem is that now I seem to have developed high diastolic pressure despite the addition of Inderal. At my last GP visit, I got 133/96, 132/100, 120/85. I went back the following day and got 145/100, 132/95, 123/93.
My concern is: the Inderal seems to be controlling the systolic number really well, but the diastolic is consistently high - it isn't coming down, but staying in the 90 - 100 range.
My questions are:
1. Could the Inderal be playing a part in this - I only take 5mgs?
2. Could the reduction of Zoloft have some effect on BP?
3. Should I be taking medication for the diastolic numbers?
4. Is the increase in diastolic numbers suggestive of some other (more sinister) problem? Such as the cumulative effect of so much stress over time?
After reading your case description, I would be concerned about “white coat hypertension”. In a case like this, where anxiety in the office setting may cause a falsely elevated blood pressure recording, I order ambulatory 24 hour blood pressure recording. It is a BP recording machine that you wear for 24 hours and bring back to the office. This will yield a more accurate depiction of your true blood pressure in a variety of settings.
Now to answer your specific questions:
1. Inderal is not likely having a major effect on your blood pressure. If it is short acting Inderal, taking it prn (as needed) for anxiety, I doubt it is having any effect on your pressure. Even if long acting, that is a low dose that is not likely to produce any antihypertensive (blood pressure) effect.
2. Not likely.
3. I would wait until you have 24 hour ambulatory recordings performed before starting medication. But if you have similar numbers after that, I would ask your physician about starting medication for diastolic blood pressure greater than 90.
4. Not necessarily. Some patients just have a diastolic predominance to their hypertension. I do not think there is any conclusive data that diastolic hypertension is worse than systolic. At this point I do not think you should have excessive anxiety until your blood pressure is confirmed by ambulatory blood pressure recordings.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.